Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Nov, 1980, Volume 48, Issue 7

Parallel Preference Structures in Labor Supply and Commodity Demand: An Adaptation of the Gorman Polar Form<1711:PPSILS>2.0.CO;2-Z
p. 1711-1725

Jonathan G. Dickson

This paper discusses the properties of parellel preference structures and their potential usefulness in empirical research. The parallel structure can accommodate arbitrarily flexible substitution properties and linear or nonlinear income-consumption curves, with the linear form representing a special case of the Gorman polar form. The global properties and distinctive in that indifference loci are parallel surfaces, identical in shape and scale at all utility levels. These properties are potentially appropriate for models of family labor supply but are less suitable for applications to production over a wide range of output. Alternative parameterizations and estimation forms are discussed and the model is shown to provide a basis for interpretation of models of labor supply estimated by Professors Ashenfelter and Heckman.

Log In To View Full Content